Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 154, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2003, 1:30 PM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2003, 1:30 PM EDT (17:30 UTC)
- Expired
- Jul 28, 2003, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Garrett County, MD, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 281733 FFWPBZ MDC023-WVC077-282030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 130 PM EDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND PRESTON COUNTY IN WEST VIRGINIA * UNTIL 430 PM EDT * AT 130 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN WILL CONTINUE TO MOVE ACROSS PRESTON COUNTY, WEST VIRGINIA, AND GARRETT COUNTY, MARYLAND. OVER 2.5 INCHES OF RAIN HAVE BEEN REPORTED. ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS THIS AFTERNOON. * LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK AND TERRA ALTA...ROWLESBURG...OAKLAND. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:43 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 28, 11:43 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1143 AM EDT MON JUL 28 2003 WL UPDATE ZNS TO ADD CHC SHWRS/TSTMS ACRS NRN HALF CWA FOR THIS AFTN IN ASSOCIATION WITH SHRTWV MOVG EWD THRU OH. FURTHER SOUTH INVOF FRONT...WL KEEP SCT SHWRS/TSTMS NRN WV...AND LKLY POPS WV/MD MTN ZNS. APCHG SHRTWV SHUD BRING ENOUGH CLD CVR WITH IT TO HOLD TEMPS DOWN DURG AFTN. WL ADJUST MAXS DOWN A NOTCH. NO CHGS TO LTR PDS. FCSTID = 14 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Jul 28, 5:15 AM EDT, 8 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-281115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 515 AM EDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT LIKELY TODAY.
In the hours before
Special weather statement, Jul 28, 10:52 AM EDT, 2 hours 38 minutes before
MDZ001-WVZ023-041-281600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1052 AM EDT MON JUL 28 2003 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE AREA... AT 10:50 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA. THESE STORMS ARE MOVING EAST AT 25 MPH AND WILL ENTER GARRETT COUNTY MARYLAND BY 11:00 AM. LOCATIONS THAT WILL EXPERIENCE BRIEF HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING INCLUDE TUNNELTON...AMBLERSBURG AND PARSONS IN WEST VIRGINIA...AND OAKLAND IN MARYLAND. BE ALERT IF YOU ARE DRIVING IN THIS AREA AS THERE MAY BE PONDING OF WATER AND REDUCED VISIBILITY ON U.S ROUTE 50 AND OTHER AREA ROADWAYS. IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:31 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 29 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.